Montana, 2011High Wind in Montana, October 26, 2011
October 26, 2011 · NWS TFX · 1 event in 1 county or zone
Stong westerly winds aloft resulted in high winds over the Southern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Stong westerly winds aloft resulted in high winds over the Southern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Oct 26, 1:49 PM MST, 41 minutes earlier.
Area forecast discussion, Oct 26, 1:49 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
ISSUED BY NATIONAL WEATHER SERVICE MISSOULA MT
249 PM MDT WED OCT 26 2011
.DISCUSSION...A BRIEF UPPER LEVEL RIDGE WILL SHIFT OVER CENTRAL
MONTANA THIS AFTERNOON AND EVENING AND CONTINUE TO PROVIDE FAIRLY
DRY AND STABLE CONDITIONS TONIGHT. THIS WILL CHANGE BY THURSDAY AS
THE NEXT DISTURBANCE MOVES THROUGH THE FLOW. ITS MAIN IMPACTS WILL
BE AN INCREASE IN WEST WINDS ACROSS THE ROCKY MOUNTAIN FRONT AND
THROUGH THE PLAINS THURSDAY...BECOMING GUSTY AT TIMES. IT STILL
APPEARS THAT WHILE THE FLOW WILL REMAIN FAIRLY STRONG...NO WIND
RELATED HIGHLIGHTS ARE ANTICIPATED AT THIS TIME. THE GOOD
NEWS IS THIS PARTICULAR WAVE OF ENERGY CAUSING THE WINDS WILL
ALSO BE SHORTLIVED....AS THE NEXT AREA OF HIGH PRESSURE WILL
REBUILD OVER THE REGION ON FRIDAY.
FRIDAY NIGHT THROUGH WEDNESDAY...MEDIUM RANGE FORECAST PERIOD STARTS
OFF WITH MODELS IN GOOD AGREEMENT. A NORTHWEST FLOW ALOFT WILL BE
OVER THE REGION FRIDAY NIGHT WITH A FAST APPROACHING SHORTWAVE
TROUGH. THIS FEATURE WILL FORM A SURFACE LOW PRESSURE SYSTEM IN
ALBERTA FOR INCREASINGLY GUSTY WINDS OVERNIGHT. AN ASSOCIATED
SURFACE FRONT SWEEPS ACROSS THE REGION SATURDAY BRINGING SCATTERED
SHOWERS TO THE FORECAST AREA. SHORTWAVE RIDGING BUILDS OVER MONTANA
FOR SLIGHTLY WARMER TEMPERATURES AND DRY CONDITIONS ON SUNDAY.
CONTINUED PROGRESSIVE FLOW ALOFT USHERS IN ANOTHER TROUGH AND
ASSOCIATED SURFACE FRONT BY MONDAY EVENING. MODELS HAVE SOME
DISCREPANCIES IN TIMING AND MAGNITUDE FOR THIS TROUGH BUT BOTH
CURRENTLY SHOWING CANADIAN HIGH PRESSURE SETTLING OVER THE REGION
TUESDAY AND TUESDAY NIGHT THEN MOVE IT QUICKLY EAST ON WEDNESDAY AS
THE PROGRESSIVE FLOW ALOFT CONTINUES. AT THIS TIME HAVE NOT HIT THIS
POTENTIAL SYSTEM TOO HARD BUT WILL CONTINUE TO MONITOR MODEL CHANGES
OVER THE NEXT FEW DAYS.
&&
.AVIATION...
A FAST MOVING PACIFIC STORM SYSTEM WILL AFFECT AREA TERMINALS
DURING THE NEXT 24 HOURS. AHEAD OF THE PRECIPITATION...WEST AND
SOUTHWEST WINDS WILL INTENSIFY ACROSS THE NORTH CENTRAL PLAINS.
GUSTS TO 30 KTS ARE EXPECTED FOR KCTB...KGTF...AND KHVR THROUGH
ROUGHLY 27/0300Z. HEREAFTER...TERRAIN OBSCURATIONS WILL BECOME
COMMONPLACE ACROSS THE NORTHERN ROCKY MOUNTAIN FRONT. ALL
TERMINALS ARE NOT ANTICIPATED TO IMPACTED WITH LOW CLOUDS OR LOW
CEILINGS DURING THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 30 49 26 55 / 10 10 0 0
CTB 26 47 24 54 / 10 10 0 0
HLN 25 48 22 54 / 10 10 0 0
BZN 18 48 17 54 / 10 10 0 0
WEY 12 38 13 41 / 0 10 0 10
DLN 21 46 21 50 / 10 10 10 0
HVR 26 51 23 55 / 10 10 0 10
LWT 24 46 21 53 / 10 10 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION/AVIATION...DZ/LA
Hazardous weather outlook, Oct 26, 2:20 AM MST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
320 AM MDT WED OCT 26 2011
MTZ008>015-044>055-270930-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
320 AM MDT WED OCT 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Southern Rocky Mountain Front
- When
- October 26, 2:30 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust to 58 mph was reported at Bynum 13W (the Dellwo MSCN site). A gust to 62 mph was also reported at the site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, October 26 to 27, 20119 events
- Frost and Freeze in Oregon, October 26, 20114 events
- Frost and Freeze in California, October 26, 20113 events
- Flash Flooding in Puerto Rico, October 26, 20112 events
- High Wind in Texas, October 26, 201152 kt wind · 1 event
- High Wind in Texas, October 26, 20111 event
- High Wind in New Mexico, October 26, 201150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346526.